Entry 05: I've given myself the first shot!

posted 2000-Apr-16

2000-Apr-16 : First shot done! Wow, that was not nearly so bad as I expected! The shot itself...I didn't even feel the needle go in. I did give myself two Advil an hour before the shot (it's advised to help minimize the side effects), so maybe that helped. Pushing the medication in burned slightly, but I think if I did it a little more slowly next time it might burn less.

I've been drinking a glass of half-water, half-cranberry juice every hour, all day. Twice a day I'm taking:

I'm also supposed to be drinking some protein shakes every day. When am I ever going to desire to eat? :)

So...I'll post another update tomorrow with more details on how I'm feeling. Goodnight! (A very goodnight...so many worries gone!)

- Gavin

Dain Kistner
01:09PM ET
2000-Apr-19
Well...if you don't desire to eat much, maybe you can stop being 188# ;>
Damn, son - I'm almost lighter than you are! (OK, still 10# north but feeling pretty good about it )
Kaye Lermitte
09:15PM ET
2000-Apr-19
Gavin,I feel truly awed at the process you are going through with combatting the Hepatitis. I am psyched and hopeful that you will lick this thing. I so appreciate your honest , day to day updates. It allows me to hold you in my heart and prayers in a meaning ful way.When in town , or anytime for that matter please let us know if ther is anything we can do to aid in your fight. We love you and here's to you beating the ... tar out of this!!!Aunt Kaye
Anonymous
01:17PM ET
2000-Aug-26
Ive read on other web sites heppers should not take advil or motrin and ibuprofen.Only tylenol.But check this out I m no doc.
Gavin Kistner
10:03AM ET
2000-Aug-29
I've heard the opposite--I've seen various reports linking acetaminophine (Tylenol) overdosage with liver damage. My doctors have said that yes, acetaminophine (like any drug) taken in excessive amounts can be damaging to the body. They've also said that possibly the presence of heptatitis decreases the body's tolerance to tylenol, but that they have not seen any studies which convinced them that it was dangerous.
Michele
03:09PM ET
2000-Sep-10
I've just been approved for treatment and really appreciate your journal entries. For the past two years I have been on a program (self administered) of St John's Wort, Milk Thistle, NAC, dandelion but my doctor is not supportive of this. Did your doctor advise on these herbs? Do you have any supporting documentation I could bring to my doctor?
Gavin Kistner
03:18PM ET
2000-Sep-10

I haven't heard of NAC or dandelion (as a supplement) before. What are they supposed to give you?



Both of my doctors said, when asked about alternative treatments, that they only one they had seen which *might* be helpful is Milk Thistle, and that it could not hurt. Does your doctor believe that Milk Thistle may be damaging in some way?



As for St. John's Wort, during my initial treatment class, the nurse there suggested St. John's Wort for the depression which often accompanies treatment, and my doctors have both known I'm taking it and not been worried. I have read a few negative things about it online (don't remember where, sorry) about the small possibility of damaging side effects (separate from hepc or its treatment).



I've just been diagnosed with hypothyroidism, though, and I'm feeling like the doctors know what the side-effects of drugs are when taken alone, but not necessarily together. (I'm not saying that anything I'm taking now is necessarily the cause of the thyroid trouble, but I'm personally not ruling it out, either.)

Katrina
12:36AM ET
2000-Dec-05
Why the ginko-biloba? I too am wondering about your docters support of "alternatives", mine wants me to stop taking them. Reading this has me thinking maybe I should look for a better rounded/educated docter. I just got my biopsy results back today, and am scheduled to start treatment.
Gavin Kistner
09:24AM ET
2000-Dec-05
Gingko Biloba is supposed to help with memory loss/mental function, possibly through increased blood circulation to the brain. I was taking it on the off chance that it would offset some of the side-effects iin that department. (If some of the mental symptoms were due to the reduced red blood cell count, which I believe they were, and if gingko biloba does increase blood flow, then I figured it had a chance of helping out.)

I think it did make a difference, but it's hard to say. I do know it worked better than the Ritalin I tried later on in the treatment.

I *know* the St. John's Wort made a difference, because when I occasionally forgot to take it for a couple of days I had a marked change in attitude.
john campbell
10:48AM ET
2002-Feb-15
in 5 days i begin treatment for chronic hep c. i,ve known i have it for one year. doctor has told me, take nothing but tylanol for my severe arthritis which has just begun to bother me, especialy in my shoulders. it helps some. my greatest fear is the mental change i may experience. my doctor warned me of depression and thoughts of suicide. i have God as my support, but i,m afraid to lose my ability to think clearly.
Gavin Kistner
10:59AM ET
2002-Feb-15
> in 5 days i begin treatment for chronic hep c.
> i,ve known i have it for one year.

Good luck!


> doctor has told me, take nothing but tylanol for my
> severe arthritis which has just begun to bother me
> especialy in my shoulders.

Do you mean he has told you that is the only pain-killer you should take, or the only medication? (Other than the hep treatment?) If he was simply saying "take Tylenol rather than Advil" see below...


> my greatest fear is the mental change i may experience.
> my doctor warned me of depression and thoughts of suicide.
> i have God as my support, but i,m afraid to lose my ability to think clearly.

I understand that, I do! It really annoyed me to discover that I was such a product of chemicals...that positive thinking could not overcome the crankiness and sadness I experienced, and that (conversely) something as simple as taking the St. John's Wort completely changed my attitude.

I discussed with my doctor that I had previously had several bouts with depression (though not to the point of suicide), and he and the managing nurse both told me to try the St. John's Wort, and if that did not help to let them know, and they would prescribe anti-depressants. [Which was tempting just for the fun of it, but I never took them up on the offer.]

I am not a doctor, but I would seriously consult with them about your fears, and definitely (with their approval) try the St. John's Wort! It's not some herbal homeopathic remedy, it seriously works (though for me it took about a week in my system to take full effect, and similarly lasted for about a week until it wore off when I stopped taking it).


A love and trust of God is good, but when the depression is chemical based, I heartily advise fighting fire with fire.

Again, good luck, and may you have better results than mine!
Sharon
06:27AM ET
2006-Mar-21
Hummm...I find this very confusing..I was told to NEVER take tylenol, however the same doctor gave me acetaminaphin with codene for pain 3 times a day...I wonder if he was right? Now I worry because he can't even remember who I am when I go in..I know he's not quite up to standards medically but I live in South Texas and getting a good doctor for even the flu is taking a chance!
net.mind details other résumé contact
Phrogz.net